Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 44, NWS Albuquerque, NM

July 18, 2018Cibola County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 18, 2018, 4:44 PM MST for Cibola County, New Mexico. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2018, 4:44 PM MST (23:44 UTC)
Expired
Jul 18, 2018, 5:53 PM MST
In force
69 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Cibola County, NM

The radar

The Albuquerque radar (KABX), 167 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2018-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2018-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2216 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

185 
WGUS55 KABQ 182344
FFWABQ
NMC006-190145-
/O.NEW.KABQ.FF.W.0044.180718T2344Z-180719T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
544 PM MDT WED JUL 18 2018

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  Southwestern Cibola County in west central New Mexico...

* Until 745 PM MDT.

* At 542 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain just east of Fence Lake along State Road 36. Up to two 
  inches of rain may have already fallen and an additional one inch 
  of rain will be possible. 

* Some locations that will experience flooding include...
  Fence Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle into areas where water covers the roadway.
The water depth may be too great to allow your car to cross safely.

&&

LAT...LON 3464 10842 3458 10843 3458 10871 3474 10872
      3477 10865

$$

KJ
2 follow-up statements
042 
WGUS75 KABQ 190000
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
600 PM MDT WED JUL 18 2018

NMC006-190145-
/O.CON.KABQ.FF.W.0044.000000T0000Z-180719T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cibola-
600 PM MDT WED JUL 18 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR
SOUTHWESTERN CIBOLA COUNTY...

At 558 PM MDT, Doppler radar indicated very heavy rain and small 
hail impacting Fence Lake and surrounding areas. Up to two inches of 
rain have already fallen across a large area in and around Fence 
Lake. Flash flooding is already occurring.

Some locations that will experience flooding include...
Fence Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not enter or cross flowing water or water of unknown depth. 

&&

LAT...LON 3464 10842 3458 10843 3458 10871 3474 10872
      3477 10865

$$

KJ
514 
WGUS75 KABQ 190053
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
653 PM MDT WED JUL 18 2018

NMC006-190103-
/O.CAN.KABQ.FF.W.0044.000000T0000Z-180719T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cibola-
653 PM MDT WED JUL 18 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN CIBOLA COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3464 10842 3458 10843 3458 10871 3474 10872
      3477 10865

$$

KJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 4:35 PM MST, 9 minutes earlier.

Area forecast discussion, Jul 18, 4:35 PM MST, 9 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
535 PM MDT Wed Jul 18 2018

.AVIATION...
00Z TAF CYCLE
Afternoon convection continues across mainly western NM this evening.
Storm motion is generally to the SW. Sct cu remains along a weak sfc
bdry over east-central NM, which is gradually drifting south. This
will bring a period of mid-level cigs to KCVN to KROW this evening.
Otherwise, VFR conditions prevail with brief with winds becoming
terrain dominated overnight. High pressure builds more firmly over NM
tomorrow with afternoon convection again confined to the high
terrain.

24

&&

.PREV DISCUSSION...302 PM MDT Wed Jul 18 2018...
.SYNOPSIS...
A strong upper level high in the southern Great Basin will move
southeastward across New Mexico Thursday and over west Texas Friday.
Temperatures will rise to well above normal Thursday and Friday with
record high temperatures likely in the southeast and east central
plains. Shower and thunderstorm activity Thursday and Friday will be
mainly located in the western and northern mountains. The upper high
will move back to the west across New Mexico Saturday and Sunday
with continued above normal temperatures and isolated to scattered
thunderstorms in the northern and western higher elevations. The
upper high will continue to move to the west Monday and Tuesday, and
a strong backdoor cold front will push across eastern and central New
Mexico Sunday night and Monday. Moisture behind the front will lead
to increasing chances of showers and thunderstorms across eastern and
central New Mexico Monday and Tuesday.

&&

.DISCUSSION...
The combination of warming and drying aloft, as a strong upper level
high builds across NM from the northwest, has inhibited shower and
thunderstorm activity this afternoon. Even so, there is enough low
and mid level moisture across northern and western NM to produce
isolated to scattered activity this afternoon and evening. As the
upper level high shifts southeastward tonight and Thursday, a weak
vortmax will move around the upper high circulation across western
NM. This feature will increase convection across southwest and west
central NM with scattered coverage expected Thursday afternoon and
evening. Isolated showers and thunderstorms will be generated by
convergence over the higher terrain in the northern mountains on
Thursday. Otherwise, the strong upper level high will bring dry and
warmer conditions to NM Thursday with record highs likely in the
east central and southeast plains. The upper high will drift
southeast over west TX Friday and will draw moisture northward over
western NM and northeastward over north central NM. Scattered showers
and thunderstorms are expected across western and northern NM Friday
afternoon and evening due to the slight increase in mid level
moisture. Very warm air aloft will result in another day of above
normal temperatures across the region with record highs likely in the
east central and southeast plains.

The upper high will slowly shift back to the west over NM Saturday
and Sunday with highs 5 to 12 degrees above normal across central
and eastern NM and near normal to 5 degrees above normal in western
NM. Saturday looks to be the driest day of the forecast period with
just a few isolated showers and thunderstorms in the northern and
western high terrain. A strong backdoor cold front will push across
eastern and north central NM Sunday evening and overnight. The front
will increase chances of shower and thunderstorm activity across
these areas late Sunday and Sunday night. Models are in good
agreement in showing the backdoor cold front reach the Continental
Divide by Monday afternoon. A significant increase in moisture behind
the front will fuel scattered convection Monday afternoon and Monday
night. Cooler air behind the front will reduce high temperatures
Monday by 3 to 7 degrees across central NM and 5 to 10 degrees across
eastern New Mexico. Highs west of the Continental Divide Monday will
still be 3 to 6 degrees above normal.

As the upper high shifts further westward across AZ Tuesday and
Wednesday, high temperatures will be near to slightly below normal.
The moisture brought to northern and central NM by the backdoor
front will be recycled Tuesday and Wednesday with isolated to
scattered afternoon and evening convection expected with the highest
chances of precipitation across north central and northeast NM.

28

&&

.FIRE WEATHER...
Upper high center to wander from the Four Corners region eastward
and over the Texas Panhandle/West Texas by Saturday, then drift back
to the west early next week.

Relatively drier air will dominate for the next couple of days,
although there will still be isolated to scattered storms, the
number and areal coverage of convection will be less than earlier
this week. Storm motions will remain slow, which could result in
some locally heavy rainfall. The higher terrain and west central New
Mexico look to be favored this afternoon and evening, with a slight
uptick on Thursday, but still favoring the west central and higher
terrain. Locally fair to poor vent rates are forecast to persist for
portions of the west central Thursday, and will also be found over
the north central on Thursday.

Convection will remain somewhat sparse for the monsoon season Friday
into Sunday. The northwest third to half will be featured Friday,
Saturday and Sunday afternoon for isolated to scattered slow moving
showers and storms. This relative lull in monsoon activity may see
an abrupt ending with an upper disturbance and associated cold front
forecast to track into northeast New Mexico Sunday night and the
front surging through the plains and through the central mountain
chain Monday/Monday night. Some model differences show up during
this time, with the ECMWF similar with the front but generating much
less precipitation than the GFS. The ECMWF also does not move the
upper high center as far west as quickly as the GFS, plotting it
over southwest/south central New Mexico, versus the GFS locating it
over Arizona. We are leaning toward the GFS, with the front jump
starting more widespread and prolific rainfall for early to mid next
week.

Vent rates tend to improve Friday and Saturday. High temperatures
will warm Thursday through Saturday, running about 5 to 10 degrees
above average. In fact, a few near or record highs will be possible
over the Wast Central Plains Thursday.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 18, 3:06 AM MST, 13 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
406 AM MDT Wed Jul 18 2018

NMZ501>540-191000-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
406 AM MDT Wed Jul 18 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms will be mainly
confined to the western and northern mountains this afternoon, then
they may drift into the Rio Grande Valley this evening. A few of the
stronger storms will contain heavy rain, which may result in very
isolated flash flooding. Recent burn scars will be the most
susceptible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated to scattered showers and thunderstorms will favor the area
from the central mountains west to the Arizona border Friday through
Sunday. Torrential rain will accompany a few of the stronger storms,
perhaps leading to isolated flash flooding. Again, the burn scars
will be the main concern. A significant increase in moisture early
next week will bring about a sharp increase in showers and
thunderstorms Monday and Tuesday, especially in the east. Flash
flooding will be more likely.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

40

In the hours before

Special weather statement, Jul 18, 12:45 PM MST, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
145 PM MDT WED JUL 18 2018

NMZ506-507-182015-
West Central Mountains-West Central Highlands-
145 PM MDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CIBOLA COUNTY UNTIL
215 PM MDT...

At 144 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cebolletita, or 10 miles north of Laguna Pueblo, moving southwest at
10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Cebolletita, Bibo, Seboyeta, Paguate and Encinal.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3527 10740 3520 10732 3512 10740 3517 10751
      3522 10748
TIME...MOT...LOC 1944Z 028DEG 7KT 3520 10737

KJ
Special weather statement, Jul 18, 1:11 PM MST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
211 PM MDT WED JUL 18 2018

NMZ507-182045-
West Central Highlands-
211 PM MDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CIBOLA COUNTY UNTIL
245 PM MDT...

At 211 PM MDT, Doppler radar was tracking a strong thunderstorm near
Laguna Pueblo, moving southeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Laguna Pueblo, Paguate and Mesita.

This includes Interstate 40 between Mile Markers 114 and 116.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3512 10740 3517 10734 3507 10723 3502 10737
TIME...MOT...LOC 2011Z 323DEG 8KT 3511 10734

KJ
Special weather statement, Jul 18, 3:18 PM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
418 PM MDT WED JUL 18 2018

NMZ521-182300-
Sandia/Manzano Mountains-
418 PM MDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR BERNALILLO AND NORTHWESTERN
TORRANCE COUNTIES UNTIL 500 PM MDT...

At 417 PM MDT, Doppler radar was tracking a strong thunderstorm over
Chilili, or 14 miles northwest of Estancia. This storm was nearly
stationary over the far northern end of the Dog Head burn scar.

Dime size hail and heavy rain will be possible with this storm.

Locations impacted include...
Chilili.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3488 10633 3491 10629 3489 10621 3482 10621
      3481 10625
TIME...MOT...LOC 2217Z 298DEG 3KT 3488 10627

KJ
Special weather statement, Jul 18, 3:54 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
454 PM MDT WED JUL 18 2018

NMZ505-506-182330-
West Central Mountains-West Central Plateau-
454 PM MDT WED JUL 18 2018

...SPECIAL WEATHER STATEMENT...

At 454 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Fence Lake, or 39 miles southeast of Zuni Pueblo,
moving south at 10 mph.

Half inch hail and very heavy rain will be possible with this storm.

This storm will remain over mainly rural areas of southwestern Cibola
and northern Catron Counties.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3466 10855 3466 10842 3451 10844 3453 10862
TIME...MOT...LOC 2254Z 359DEG 9KT 3459 10848

KJ
Special weather statement, Jul 18, 4:31 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
531 PM MDT WED JUL 18 2018

NMZ505-506-190015-
West Central Mountains-West Central Plateau-
531 PM MDT WED JUL 18 2018

...SPECIAL WEATHER STATEMENT...

At 530 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fence Lake, or 33 miles southeast of Zuni Pueblo, moving northwest at
20 mph.

Half inch hail and heavy rain will be possible with this storm.

Locations impacted include...
Fence Lake.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3465 10846 3452 10852 3458 10877 3471 10879
      3477 10865
TIME...MOT...LOC 2330Z 122DEG 17KT 3464 10858

KJ

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 5:42 PM MSTAreal Flood AdvisoryABQRio Arriba, Sandoval, San Juan2 hr
Jul 17, 6:01 PM MSTFlash Flood WarningABQRio Arriba, Sandoval, San Juan115 min
Jul 17, 6:23 PM MSTAreal Flood AdvisoryABQTaos112 min
Jul 18, 12:38 PM MSTAreal Flood AdvisoryABQCibola112 min
Jul 18, 12:45 PM MSTSpecial Weather StatementABQ30 min
Jul 18, 12:54 PM MSTAreal Flood AdvisoryABQCibola111 min
Jul 18, 1:11 PM MSTSpecial Weather StatementABQ34 min
Jul 18, 2:25 PM MSTAreal Flood AdvisoryABQCatron, Cibola, Socorro2 hr
Jul 18, 2:30 PM MSTAreal Flood AdvisoryABQCibola2 hr
Jul 18, 2:52 PM MSTAreal Flood AdvisoryABQCatron113 min
Jul 18, 3:18 PM MSTSpecial Weather StatementABQBernalillo42 min
Jul 18, 3:20 PM MSTSevere Thunderstorm WarningABQCatron19 min
Jul 18, 3:51 PM MSTAreal Flood AdvisoryABQCibola, McKinley114 min
Jul 18, 3:54 PM MSTSpecial Weather StatementABQ36 min
Jul 18, 4:16 PM MSTAreal Flood AdvisoryABQCatron119 min
Jul 18, 4:31 PM MSTSpecial Weather StatementABQ44 min

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.